Should I stop taking Thyronorm or continue with it?
My TSH was 28 and T4 normal. LDL 131 and HDL 68. I started to take Thyronorm 100. The TSH became below normal and started taking Thyronorm 25. Then the TSH came to normal on the lower side. Now should I stop taking Thyronorm or continue it? Please clarify. Age 59. DP was 140/90, at present 20/80 on Telmisartan 20.
Thank you for your question. I would strongly recommend that you speak with your primary care physician or the doctor who prescribed you the Thyronorm for further management, but here some general thoughts. TSH (thyroid stimulating hormone) is generated in the pituitary gland, and tells the thyroid to make more thyroid hormone (such as T4). Your initial labs with an elevated TSH and normal T4 are suggestive of "subclinical hypothyroidism," which means that your thyroid hormone levels were in a range that would be unlikely to cause you overt symptoms, but your brain was still trying to stimulate your thyroid to produce more thyroid hormone. When the TSH is greater than 10, most physicians recommend treating with a medication such as Thyronorm in order to prevent cardiovascular complications. However, there are other potential causes of an elevated TSH and normal T4 that may require different or only temporary treatment. For example, if you had a viral infection that affected the thyroid, the organ may have transiently produced less thyroid hormone, resulting in an elevation in TSH. As the thyroid recovers, T4 levels will normalize, but there will be a delay in the TSH returning to normal. There are also autoimmune causes of thyroid dysfunction that should be tested for in the right clinical context. Therefore, I strongly suggest meeting with your primary care physician to discuss some of the possibilities above and receive further guidance with regard to your medications. Best of luck!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- Why do I feel a pinching sensation under my ribs when I breath?
- I've been experiencing eye pain, what could it be?
- Is snorting down and coughing up a big yellow bloody mucus something to be really worried about?
- I have not had a period in 2 months, and am not pregnant. What could cause it?
- Is it possible to grow taller after 18?
Need More Info?